Alert archive / Michigan / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 70, NWS Detroit, MI

August 19, 2001Genesee County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Aug 19, 2001, 5:20 PM EDT for Genesee County, Michigan. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 19, 2001, 5:20 PM EDT (21:20 UTC)
Expired
Aug 19, 2001, 5:45 PM EDT
In force
25 min
Issued by
NWS Detroit, MI
Area
Whole counties

County Genesee County, MI

The radar

The Detroit radar (KDTX), 41 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 19, 5:30 PM EDTHail 0.75Davison, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2001-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 308 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2001-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
308 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
464 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

881 
WUUS53 KDTX 192120
SVRDTX
MIC049-192145-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
520 PM EDT SUN AUG 19 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GENESEE COUNTY IN SOUTHEAST MICHIGAN

* UNTIL 545 PM EDT

* AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER DAVISON...OR 8 MILES EAST OF FLINT...
  MOVING SOUTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GOODRICH AT 540 PM EDT

THIS STORM IS CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.
HAIL OF THIS SIZE MAY DAMAGE WINDOWS...ALUMINUM SIDING...OR
VEHICLES...IF ACCOMPANIED BY STRONG WIND GUSTS. STAY INSIDE AWAY FROM
WINDOWS UNTIL THE STORM HAS PASSED.

SC DJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 3:27 PM EDT, 1 hour 53 minutes earlier.

Area forecast discussion, Aug 19, 3:27 PM EDT, 1 hour 53 minutes before
SOUTHEAST MICHIGAN AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
327 PM EDT SUN AUG 19 2001

SHOWERS AND THUNDERSTORMS IN THE VICINITY OF THE CLOSED TROPOSPHERIC
VORTEX OVER SOUTHERN LOWER MICHIGAN WILL SLOWLY DECREASE IN COVERAGE
THROUGH THE EVENING AND OVERNIGHT HOURS WITH THE LOSS OF DIURNAL
FORCING. THE BEST COVERAGE WILL REMAIN OVER THE NORTHERN AND EASTERN
REACHES OF THE FORECAST AREA EMBEDDED WITHIN THE DEFORMATION ZONE/QS
CONVERGENCE AXIS. SEVERE THREAT WILL CONTINUE LATE THIS AFTERNOON
AND EARLY EVENING AND WILL BE HAIL AROUND AN INCH AND ISOLATED WIND
GUSTS FROM PRECIP LOADING. GIVEN THE PROXIMITY TO THE UPPER-LOW,
WOULDN/T BE SURPRISED TO SEE A FEW COLD AIR TYPE FUNNELS, EITHER.

NEAR-TERM NUMERICAL SUITE VARY SLIGHTLY WITH THE PROGRESSION OF THE
UPPER LOW AS IT EXITS THE LAKES REGION- WITH THE ETA OPENING THE
WAVE FASTER THAN THE AVN/ETA-XX/NGM LATE MONDAY. HOWEVER, BY THAT
TIME MOST OF THE DEEP MOISTURE WILL HAVE DECREASED ACROSS THE
FORECAST AREA. THE ETA/AVN INSIST THAT SOME SORT OF DIMINISHING
CONVECTIVE COMPLEX WILL APPROACH SOUTHERN LAKE MICHIGAN BY TUESDAY
NIGHT. GIVEN THE TRANSIENT NATURE OF THESE MODEL FEATURE, EXPECT
THIS SOLUTION TO CHANGE NEXT CYCLE.

DEFORMATION/QS CONVERGENCE IN THE 850-700MB LAYER SHOULD WEAKEN
THROUGH THE NIGHT AND EVEN MORE SO MONDAY MORNING AS THE UPPER LOW
FILLS. ANTICIPATE THAT SCATTERED SHOWERS WILL PERSIST THROUGH THE
OVERNIGHT HOURS ACROSS THE ENTIRE FORECAST AREA IN RESPONSE TO THE
QG FORCING. AS THE FORCING WEAKENS EARLY MONDAY, COVERAGE WILL
DECREASE QUICKLY ACROSS THE WESTERN COUNTIES WITH LINGERING CHANCES
INTO THE AFTERNOON ACROSS THE EAST (SIMILAR TO THE ETA/ETA-XX QPF
DEPICTION). SKIES SHOULD BREAK OUT ACROSS THE WEST DURING THE
AFTERNOON, MUCH LIKE THAT OBSERVED ACROSS EASTERN WISCONSIN.

SUBSIDENCE IN RESPONSE TO SHORTWAVE RIDGING ALOFT IN THE UPPER LOW/S
WAKE SHOULD SCOUR OUT THE CLOUDS MONDAY NIGHT. THE SURFACE LAYER
SHOULD DECOUPLE IN THE PRESENCE OF A SURFACE RIDGE, ALLOWING TEMPS
TO DROP INTO THE LOWER 50S ACROSS INTERIOR SECTIONS. AS WARM
ADVECTION RETURNS ACROSS THE REGION BEHIND THE SURFACE RIDGE TUESDAY
NIGHT, EXPECT MID/UPPER LEVEL CLOUDS TO INCREASE. ANTI-CYCLONIC FLOW
ALOFT SHOULD PREVENT ANY PRECIP FROM MAKING ITS WAY INTO THE AREA
TUESDAY NIGHT.

EXTENDED PROGS OFFERING SIMILAR SOLUTIONS THROUGH THURSDAY...THEN
DIVERGE SUBSTANTIALLY. RECENT TRENDS ON THE MRF/ETA-XX/CMC GLOBAL
HAVE BEEN TOWARD A SLOWER PROGRESSION OF THE NORTHERN STREAM TROUGH
AXIS FOR MIDWEEK. THE MRF IS STILL THE FASTEST, BUT TRENDING TOWARD
THE MORE CONSISTENT ETA-XX DEPICTION. ADDITIONALLY, THE MRF ATTEMPTS
TO DEVELOP AN MCS TUESDAY NIGHT OVER THE PLAINS THEN ADVANCE IT INTO
THE SOUTHERN LAKES REGION. CONFIDENCE ON THIS OCCURRENCE IS
EXTREMELY LOW. INSTEAD, EXPECT SOME SHOWERS AND STORMS ALONG A COLD
FRONT LATE WEDNESDAY INTO MID PORTIONS OF THURSDAY. TOWARD THE END
OF THE WEEK, THE MRF AGAIN DEVELOPS A CONVECTIVELY INDUCED LOW/VORT
CENTER, WHICH SWEEPS ACROSS THE SOUTHERN LAKES ON SATURDAY, WHILE
THE ETA-XX AND GLOBAL MAINTAIN SURFACE RIDGING WITH NO INDICATION OF
THE CONVECTIVE FEATURE. BASED ON TRENDS AND CONSISTENCY, ANTICIPATE
A PATTERN CLOSER TO THE ETA-XX TO EVOLVE. GIVEN THIS, A COLD FRONT
SHOULD APPROACH THE REGION ON SUNDAY, SLOWER THAN INDICATED BY THE
MRF, BRINGING THE CHANCE FOR PRECIP ONCE AGAIN.  TEMPS SHOULD BE AT
OR ABOVE MRF GUIDANCE, ESPECIALLY FOR NEXT WEEKEND.

.DTX...NONE.

MANN

In the hours before

Special weather statement, Aug 19, 11:40 AM EDT, 5 hours 40 minutes before
MIZ047>049-053>055-060>063-068>070-075-076-082-083-200000-

SEVERE WEATHER OUTLOOK FOR SOUTHEAST LOWER MICHIGAN
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1140 AM EDT SUN AUG 19 2001

...SEVERE WEATHER POTENTIAL STATEMENT FOR SOUTHEAST MICHIGAN...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST MICHIGAN THIS
AFTERNOON AND INTO THE EARLY EVENING HOURS. SOME OF THESE STORMS MAY
BE SEVERE AND SPOTTER ACTIVATION MAY BE NEEDED.

A LOW PRESSURE SYSTEM OVER SOUTHERN LOWER MICHIGAN WILL GRADUALLY
DRIFT EAST TOWARDS THE DETROIT METRO AREA BY THIS EVENING.
UNSEASONABLY COLD AIR ALOFT WILL PROVIDE ENOUGH INSTABILITY TO
MAINTAIN WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS THIS
AFTERNOON UNTIL 8 PM THIS EVENING. THE PRIMARY THREAT WITH THESE
THUNDERSTORMS WILL BE HAIL TO ONE INCH...WIND GUSTS TO 60 MPH AND
LOCALLY HEAVY RAINFALL. THE PRIMARY THREAT LOCATION WILL BE SOUTH OF
A SAGINAW TO BAD AXE LINE. THUNDERSTORMS ARE EXPECTED TO MOVE
NORTH-NORTHWEST AT 15 MPH.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE MEDIA
OUTLET...FOR THE LATEST WEATHER INFORMATION.  YOU CAN ALSO ACCESS
THE LATEST INFORMATION FROM THE INTERNET.
HTTP://WWW.CRH.NOAA.GOV/DTX/START.HTM (ALL LOWER CASE)

CONSIDINE

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 8:30 PM EDTSevere Thunderstorm WarningDTXMonroe45 min
Aug 19, 11:53 AM EDTSevere Thunderstorm WarningDTXBay, Tuscola52 min
Aug 19, 12:43 PM EDTSevere Thunderstorm WarningDTXSaginaw47 min
Aug 19, 1:28 PM EDTSevere Thunderstorm WarningDTXWayne47 min
Aug 19, 1:54 PM EDTSevere Thunderstorm WarningDTXOakland51 min
Aug 19, 3:05 PM EDTFlash Flood WarningDTXHuron3 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.